Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 37, NWS Austin/San Antonio, TX

July 10, 2019Edwards County, Real County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jul 10, 2019, 6:28 PM CDT for Edwards County, Real County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2019, 6:28 PM CDT (23:28 UTC)
Expired
Jul 10, 2019, 9:30 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Edwards County, TX, Real County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2019-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1969 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2019-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1969 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

970 
WGUS54 KEWX 102328
FFWEWX
TXC137-385-110230-
/O.NEW.KEWX.FF.W.0037.190710T2328Z-190711T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
628 PM CDT Wed Jul 10 2019

The National Weather Service in Austin San Antonio has issued a

* Flash Flood Warning for...
  East central Edwards County in south central Texas...
  Northwestern Real County in south central Texas...

* Until 930 PM CDT.

* At 627 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen in the past hour. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Devil's Sinkhole State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3008 9982 2991 9985 2984 10003 2997 10010
      3013 10009

$$

HUFFMAN
1 follow-up statement
011 
WGUS74 KEWX 110221
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
921 PM CDT Wed Jul 10 2019

TXC137-385-110230-
/O.EXP.KEWX.FF.W.0037.000000T0000Z-190711T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Edwards TX-Real TX-
921 PM CDT Wed Jul 10 2019

...THE FLASH FLOOD WARNING FOR EAST CENTRAL EDWARDS AND NORTHWESTERN
REAL COUNTIES WILL EXPIRE AT 930 PM CDT...

The heavy rain has ended across the area. Flooding is no longer 
expected to pose a threat. Please continue to heed any remaining 
road closures.

LAT...LON 3008 9982 2991 9985 2984 10003 2997 10010
      3013 10009

$$

AAT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:45 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 10, 2:45 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
245 PM CDT Wed Jul 10 2019

.SHORT TERM (Tonight through Thursday Night)...

Clear skies across the region with the subtropical ridge centered
over New Mexico and Colorado. The region is still seeing synoptic
scale influence from this ridge with subsidence occurring over most
of the state. Shortwave trough that is progressing over the midwest
is dragging a frontal boundary over the Texas Panhandle. While this
front is not expected to make it this far south, residual midlevel
moisture from convection over north TX should bring, at best,
marginal instability towards the area. This has been picked up by a
few of the convective allowing models. As a result, kept low POPs in
for areas across the Rio Grande, southern Edwards Plateau, and the
Hill Country for the overnight hours tonight in the event that any
outflows developing ahead of this boundary make it this far south.

On Thursday, the area will see an increase in precipitable water with
the influx of Gulf moisture pooled over East TX. In conjunction with
the increase of moisture, daytime heating will lead to a good chance
for scattered showers and thunderstorms. This will act to keep
temperatures down a few degrees depending on where convection
develops.

&&

.LONG TERM (Friday through Wednesday)...

The end of the forecast period is highly dependent on the Potential
Tropical Cyclone Two that is currently in the NE Gulf of Mexico. Most
models favor a westward track toward the Louisiana/ eastern TX
coastline, but there are a few outliers that bring the system a
little farther west. If the latter were to take place, the region
could expect much higher rain chances for the long term period,
specifically Saturday and Sunday. Again, this scenario is an outlier
and general model consensus keeps South Central TX on the far western
side of the system where we expect little to no rain. After Thursday
and Friday, rain chances fall off for the remainder of the forecast.

By Sunday, the tropical system should be well to our northeast
leaving the region in a pressure gradient between the closed off low
to the NE and the suppressed subtropical ridge to the west. This
leaves the region in NE flow throughout the vertical column which
should keep temperatures from climbing too high and rain chances low.
Forecasted high temperatures for Sunday and Monday are in the low to
mid 90's and near 100 out west.

Subtropical ridge builds back in for the end of the period with a
dry and warming trend taking hold.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              77  95  77  95  76 /  30  50  10  20  -
Austin Bergstrom Intl Airport  76  95  77  95  76 /  30  50  10  20  -
New Braunfels Muni Airport     75  95  77  95  75 /  30  50  20  20  -
Burnet Muni Airport            75  93  74  94  74 /  30  50  10  10   0
Del Rio Intl Airport           77  95  75  96  75 /  10  50  20  20  -
Georgetown Muni Airport        76  93  76  94  75 /  30  50  10  10   0
Hondo Muni Airport             76  97  76  95  75 /  20  50  20  20  -
San Marcos Muni Airport        75  94  77  95  75 /  30  50  20  20  -
La Grange - Fayette Regional   77  95  78  96  77 /  20  40  20  30  10
San Antonio Intl Airport       77  96  77  96  77 /  20  50  20  20  -
Stinson Muni Airport           77  96  77  96  77 /  20  50  30  20  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...YB
Short-Term/Long-Term...EWilliams
Public Service/Data Collection...33
Hazardous weather outlook, Jul 10, 3:04 AM CDT, 15 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
304 AM CDT Wed Jul 10 2019

TXZ171>173-183>194-202>209-217>225-228-111200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
304 AM CDT Wed Jul 10 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Afternoon heat index values will be between 104 and 108 for
locations outside the Hill Country. In addition, some evening
storms will be possible and the strongest activity could produce
gusty winds or small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 10, 5:00 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
500 PM CDT Wed Jul 10 2019

TXZ184-102245-
Edwards TX-
500 PM CDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDWARDS COUNTY UNTIL 545
PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rocksprings, moving northwest at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rocksprings and Devil's Sinkhole State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3004 9999 2988 10010 2996 10041 3025 10019
TIME...MOT...LOC 2200Z 130DEG 7KT 3002 10013

AAT
Special weather statement, Jul 10, 5:36 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
536 PM CDT Wed Jul 10 2019

TXZ184-185-102315-
Edwards TX-Real TX-
536 PM CDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EDWARDS AND REAL COUNTIES
UNTIL 615 PM CDT...

At 534 PM CDT, Doppler radar was tracking a isolated strong
thunderstorms 14 miles east of Rocksprings, moving east at 10 mph.
Other isolated storms were located to the north of Barksdale and
Camp Wood.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Rocksprings, Leakey, Camp Wood, Barksdale, Tuff, Rio Frio, Vance,
Us-377 Near The Kimble-Edwards County Line, Prade Ranch and Devil's
Sinkhole State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3029 9976 3008 9976 3007 9972 2963 9967
      2963 10025 3029 10024
TIME...MOT...LOC 2234Z 270DEG 7KT 3005 9998

AAT
Local storm report, Jul 10, 6:24 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
624 PM CDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             13 E DEVIL'S SINKHOLE S 30.02N 99.89W
07/10/2019  E0.75 INCH       REAL               TX   COCORAHS

            PENNY SIZED HAIL. TIME ESTIMATED WITH RADAR.

&&

CVP

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:38 PM CDTSpecial Weather StatementEWXVal Verde37 min
Jul 10, 5:00 PM CDTSpecial Weather StatementEWXEdwards45 min
Jul 10, 5:36 PM CDTSpecial Weather StatementEWXReal39 min
Jul 10, 5:50 PM CDTSevere Thunderstorm WarningEWXEdwards, Real55 min
Jul 10, 6:03 PM CDTAreal Flood AdvisoryEWXEdwards, Real3 hr
Jul 10, 6:36 PM CDTSpecial Weather StatementEWXVal Verde39 min
Jul 10, 6:42 PM CDTSpecial Weather StatementEWXReal48 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.